Alert archive / Alabama / Wind Advisories in 2009

Wind Advisory 4, NWS Huntsville, AL

March 1, 2009Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama

NWS Huntsville, AL issued this wind advisory at Mar 1, 2009, 4:48 AM CST for Franklin County, Lincoln County, Moore County, Tennessee; 11 counties in Alabama. It took effect at Mar 1, 2009, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2009, 4:48 AM CST (10:48 UTC)
In effect from
Mar 1, 2009, 9:00 AM CST
Expired
Mar 1, 2009, 6:00 PM CST
In force
9 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHUN 011048
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 AM CST SUN MAR 1 2009

ALZ001>010-016-TNZ076-096-097-020000-
/O.NEW.KHUN.WI.Y.0004.090301T1500Z-090302T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
448 AM CST SUN MAR 1 2009

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

AS A LOW PRESSURE SYSTEM DEPARTS TO THE EAST OF THE TENNESSEE 
VALLEY...STRONG WINDS WILL DEVELOP AND IMPACT THE AREA TODAY. NORTH 
WINDS OF 20 TO 30 MPH...WITH GUSTS TO AROUND 40 MPH...ARE EXPECTED 
TO DEVELOP BY MID MORNING AND PERSIST THROUGH THE LATE AFTERNOON. 
ACROSS THE ELEVATED TERRAIN OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE...HIGHER GUSTS ARE POSSIBLE. WINDS WILL SUBSIDE TO 10 TO 20
MPH THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH OR
GUSTS IN EXCESS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

JLL
1 follow-up statement
000 
WWUS74 KHUN 012352
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
552 PM CST SUN MAR 1 2009


ALZ001>010-016-TNZ076-096-097-020100-
/O.EXP.KHUN.WI.Y.0004.000000T0000Z-090302T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
552 PM CST SUN MAR 1 2009

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS AFTERNOON...

WIND SPEEDS WILL CONTINUE TO SLOWLY DIMINISH THIS EVENING AS THE
PRESSURE GRADIENT SLACKENS ACROSS THE AREA. THUS...THE WIND
ADVISORY IS BEING ALLOWED TO EXPIRE AT 6 PM. HOWEVER...THE
COMBINATION OF WIND SPEEDS BETWEEN 10 AND 15 MPH AND TEMPERATURES
FALLING INTO THE 30S WILL PRODUCE WIND CHILLS IN THE LOW TO MID 20S
THIS EVENING.

$$

CBD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Mar 1, 3:40 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 1, 3:40 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 AM CST SUN MAR 1 2009

...SIGNIFICANT WINTER STORM BEGINNING TO IMPACT THE AREA...

.SYNOPSIS...LATEST WV/IR SATL IMAGERY SHOWING INTENSE UPR LOW
BEGINNING TO MAKE ITS TURN EAST ACROSS SE MS/SW AL. AS THIS HAS
OCCURRED...HEAVY SNOW BAND/DEFORMATION ZONE IS FINALLY MAKING ITS
MOVE SOUTH STRETCHING FROM NW MS TO CNTRL TN. A WELL-DEFINED MID
LVL DRY SLOT HAS KEPT THINGS FAIRLY QUIET TO THIS POINT...BUT
CONDITIONS WILL DETERIORATE OVER THE NEXT SEVERAL HOURS. COLDER
AIR CONTINUES TO WORK SOUTH/EAST ACROSS THE AREA WITH 09Z TEMPS
RANGING FROM AROUND 32F ACROSS NW AL/SRN TN TO AROUND 40F ACROSS
EXTREME NE AL /DE KALB COUNTY/.

.SHORT TERM (TODAY THROUGH MONDAY)...
INSTEAD OF THE FIRST DAY OF MARCH...IT SEEMS MORE LIKE THE FIRST
DAY OF JANUARY ACROSS THE CENTRAL TENNESSEE VALLEY.

THROUGH DAYBREAK...SNOW WILL INCREASE IN COVERAGE AND INTENSITY
ACROSS AREAS ALONG AND WEST OF I-65...AND NORTH OF THE TN RIVER
AS H5/H85 LOW CONTINUES TO MOVE EAST ACROSS CNTRL/SRN AL. BEST
H85-H7 DEFORMATION AND Q-VECT CONVG OCCUR ALONG AND NORTH OF A
WINCHESTER /TN/ TO HUNTSVILLE...TO HALEYVILLE /WINSTON CO/ LINE
THROUGH AT LEAST 12Z. IR/WV SATL TRENDS CONTINUE TO SHOW ONGOING
REGENERATION OF COOLER CLOUD TOPS WITHIN DEFORMATION ZONE JUST
TO OUR NORTHWEST ACROSS TN AND NRN MS WHICH SUPPORTS INCREASING
COVERAGE/INTENSITY OF SNOW OVER THE NEXT COUPLE HOURS. EARLIER
REPORTS ACROSS WRN TN INDICATED UP TO 1 INCH/HOUR SNOWFALL RATES
OCCURRING...SO EXPECT AT LEAST 1 TO 3 INCHES TO OCCUR WITHIN ABOVE
ZONE THROUGH 7AM...WITH ISOLD HIGHER AMOUNTS POSSIBLE.

BEYOND 7-9AM...QUESTION BECOMES CAN THE DEFORMATION/OMEGA FIELDS
SUSTAIN UPWARD FORCING TO MAINTAIN SNOW ACROSS THE REMAINDER OF THE
FORECAST AREA /GENERALLY SOUTH AND EAST OF THE BGFHSV1M4 LINE/. IF
IT DOES...THIS ALONG WITH EXPECTED INTENSIFICATION OF LOW PRESSURE
SYSTEM COULD ENHANCE SNOWFALL ACROSS PORTIONS OF NE AL BTWN 15-18Z.
WILL MAINTAIN GENERAL 1-3 INCHES ACROSS THE AREA THROUGH THE MORNING
WITH ISOLATED HIGHER AMOUNTS TO 4-5 POSSIBLE ACROSS NW AL. IN
ADDITION TO THE SNOW...STRONG N/NW WINDS WILL DEVELOP BY MID MORNING
IN RESPONSE TO STRENGTHENING SYSTEM. MOS GUIDANCE SHOWING SUSTAINED
18-21KTS /NGM SHOWS 30KTS AT 21Z FOR KHSV/...AND SEE NO REASON TO
THINK WINDS WILL NOT REACH 20-30 MPH WITH GUSTS TO 40 MPH TODAY...
ESPECIALLY THIS AFTERNOON. SO WILL ISSUE A WIND ADVISORY EFFECTIVE
FROM 9AM TO 6PM TODAY FOR THE ENTIRE FCST AREA. WITH ANY SNOW ON THE
GROUND...THE WIND COULD CERTAINLY HELP RESTRICT VSBYS EVEN AFTER THE
SNOW HAS ENDED THIS AFTERNOON. WINTER STORM WARNING WILL REMAIN IN
TACT FOR THE ENTIRE AREA THROUGH NOON CST TODAY.

BOTTOMLINE...COLD/SNOWY AND WINDY CONDITIONS WILL POSE EXTREME
TRAVEL HAZARDS ACROSS THE AREA TODAY.

SNOW WILL QUICKLY COME TO AN END EARLY THIS AFTERNOON SOUTH OF THE
TN RIVER WITH PARTIAL CLEARING EXPECTED. TONIGHT...STRONG CAA AND
MAINLY CLEAR SKIES WILL RESULT IN UNSEASONABLY COLD CONDITIONS.
925MB TEMPS LOWER TO BTWN -10C AND -12C BY DAYBREAK MONDAY. THIS
WILL RESULT IN SFC TEMPS FALLING TO AROUND 20F MOST AREAS AND COULD
BE EVEN COLDER WITH ANY EXISTING SNOWPACK. WINDS WILL SUBSIDE BUT
STILL REMAIN RATHER GUSTY OVERNIGHT...CREATING DANGEROUSLY LOW WIND
CHILLS FROM 0 TO 10F ABOVE.

MONDAY/TUESDAY...BELOW NORMAL TEMPS WILL PREVAIL AS MEAN LONGWAVE
TROUGH REMAINS ENTRENCHED ACROSS THE EASTERN CONUS. HIGH LVL MOISTURE
SPILLING OVERTOP THE RIDGE WILL RESULT IN PARTLY TO MOSTLY CLOUDY
SKIES...BUT DRY CONDITIONS WILL PREVAIL.

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
STRONG UPR RIDGE WILL DOMINATE THE WEATHER THIS PERIOD...DEFLECTING
ANY STORM SYSTEMS NORTH OF THE AREA. TEMPS WILL REBOUND NICELY BY
MID WEEK WITH DAYTIME HIGHS TOPPING 70F BY FRI/SAT. BY NEXT WEEKEND
WILL BE WATCHING BROAD SUB-TROPICAL MOIST PLUME OFF THE PACIFIC
INTERACT WITH STORM SYSTEM COMING OUT OF THE CNTRL/NRN PLAINS.
TIMING DIFFERENCES EXIST BTWN THE GFS AND ECMWF...WITH THE ECMWF
FASTER AND MORE AGGRESSIVE BREAKING DOWN THE UPR RIDGE. ENSEMBLE
MEANS SUPPORT THE OPERATIONAL GFS SO WILL KEEP THE FCST MAINLY DRY
HEADING INTO NEXT WEEKEND AND AWAIT BETTER MODEL CONSENSUS.
NADLER.83

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    37  22  40  23  48 /  90   0   0   0   0
SHOALS        37  22  41  24  49 /  80   0   0   0   0
CULLMAN       36  21  42  24  48 /  90   0   0   0   0
FAYETTEVILLE  35  19  37  20  47 /  80   0   0   0   0
ALBERTVILLE   36  21  40  24  47 / 100   0   0   0   0
FORT PAYNE    39  20  41  21  46 / 100   0   0   0   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR
     THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...WINTER STORM WARNING UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON FOR
     THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

DJN.83
Hazardous weather outlook, Feb 28, 6:07 PM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
607 PM CST SAT FEB 28 2009

ALZ001>010-016-TNZ076-096-097-011100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
607 PM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A POTENT AREA OF LOW PRESSURE OVER MISSOURI AND ARKANSAS WILL PUSH
TOWARDS THE NORTHERN GULF COAST...BRINGING MOISTURE AND MUCH COLDER
AIR TO THE CENTRAL TENNESSEE VALLEY. PRECIPITATION WILL INITIALLY
BEGIN AS RAIN THIS EVENING...BUT WILL CHANGE TO SNOW LATE THIS
EVENING TO AROUND MIDNIGHT.

ACROSS NORTHWEST ALABAMA...ONE TO THREE INCHES OF SNOW ARE EXPECTED
THROUGH DAYBREAK SUNDAY. FOR THE REMAINDER OF NORTH ALABAMA AND
SOUTHERN MIDDLE TENNESSEE...ACCUMULATIONS OF ONE TO TWO INCHES ARE
EXPECTED. MUCH OF THE SNOW ACCUMULATIONS WILL OCCUR ON GRASSY AREAS
WHERE WARM GROUND TEMPERATURES ARE NOT A CONCERN. HOWEVER...
CONDITIONS ON ROADWAYS WILL DETERIORATE AS THE NIGHT WEARS ON...
PARTICULARLY ON ELEVATED HIGHWAYS...BRIDGES AND OVERPASSES...AND
ESPECIALLY WITHIN ANY BANDS OF HEAVIER SNOWFALL.

LOCALLY HIGHER SNOW AMOUNTS ARE POSSIBLE...ESPECIALLY ACROSS
NORTHWEST ALABAMA...IF BANDS OF HEAVY SNOW DEVELOP AROUND THE
NORTHEAST SIDE OF THE LOW PRESSURE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ADDITIONAL SNOW ACCUMULATIONS OF ONE TO TWO INCHES ARE EXPECTED
SUNDAY MORNING...RESULTING IN TOTAL SNOWFALL OF TWO TO FOUR INCHES
ACROSS MOST OF THE CENTRAL TENNESSEE VALLEY. THE SNOW WILL BEGIN TO
TAPER OFF BY MIDDAY.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO
RELAY ANY REPORTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE
TONIGHT AND SUNDAY. FORMAL ACTIVATION IS NOT ANTICIPATED.

BCC

Nearby

Wind Advisories in Alabama, 2009Wind Advisories in Tennessee, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.